Post -14 “Pills, thrills and bellyaches” – medication part one

Not sure that the Happy Monday’s had prescription medication in mind when they named their album “Pills, thrills and bellyaches” but that provides a nice title to my experience of medication used for the treatment of depression.

Medication is a big and controversial topic, so I am splitting the topic into two posts. The second post will be about the science and the differing views on its usage.

Part one is about me and my medication. It comes with an important disclaimer – this is my experience, others will have different experiences and views. I hope this and part two will provide some insight and awareness into what is currently part of the treatment of depression.

Medication was something which I really, really resisted. It took my GP sometime to persuade me. Why is that? If I had gone in with something else and was prescribed a medication to help, would I have challenged it?

I had my reasons at the time. Firstly to accept and take medication was personally the biggest sign of failure of not being able to cope and handle what I was experiencing. Linked that to was a feeling of total and utter shame that I needed something to keep me going. Lastly I was concerned (more likely terrified) of side effects and addiction to the drugs. It’s the old trio of guilt, shame and fear.

Later I realised that the fundamental underlying reason for my resistance was that it felt like I had no choice and of all my other treatments and self-care, it works on me opposed to the others which I work at.

That makes me feel less in control of the medication as a treatment which I really don’t like.

I started on a drug called Citalopram (which I still can’t pronounce) , on 10 mg for a month. That level does nothing except get your body used to it. Then up to 20mg for a month, a dosage classed as the lowest treatment level, but often is still more about allowing the body to get used to the medication. By month three I moved to 30mg, which I remain on at the moment. The plan is, once I feel that I am ready to do so, to drop to 20mg and see what happens. If that is okay, then a further step down to 10mg and then in the long run to require no medication. You have to step down to avoid withdrawal symptoms and allow the body to readjust, in the same way you step up the medication at the start. Citalopram is in the class of drugs known as SSRI (Selective Serotonin Reuptake Inhibitor), which we’ll cover in more detail in part two.

Citalopram comes with the longest list of possible and contradictory side effects I have ever seen. They can make you fat or lose weight, give you insomnia or make you drowsy, they can decrease your activity level or make you hyperactive…and so on. What is a concern is that they can initially cause an increase in feelings of depression and suicide ideation, which seems the very opposite of what they should be doing.

So that is the pills. I suffered two key side effects which are the thrills and bellyaches.
Firstly the thrill – I can now do Irish jig dancing ! At a level of being probably able to perform a lead role in Riverdance.

Except that I have to be lying down. And asleep.

Usually around 2am I start, followed around 2:05am being awakened by a pillow hitting me from my wife. These kind of sporadic twitches are a common side effect, as the drug can affect your central nervous system. I did occasionally have leg twitches at night before the medication, but now their frequency (most nights) and intensity (the music would be at full speed and Michael Flatley would have collapsed) are annoying. Especially for my wife, as I actually sleep though doing it and have no idea until that pillow hits me.

The bellyache – Citalopram often causes stomach issues. It effected my appetite, I lost my sweet tooth for quite a few months. This was really bad over Christmas, when I couldn’t eat anything that was sweet.

Come on I am clinically depressed already, don’t take away the mince pies!

Now that was a good thing to an extent, as anyone who knows me will testify I do have a sweet tooth, but I completely lost the taste. Anything sweet would make me feel nauseous. I can now tolerate sweet things again, although nowhere near the level that it was at. The result was a drop in weight and dropping down a trouser size (back to where I was in my twenties).
I make light of the side effects. I have come close several times of wanting to stop taking the medication, partly due to the side effects and partly due to not being comfortable with what they are doing to me long-term.

Which brings in the big question – does medication help me? Now that is where the controversy comes, so my thoughts will be in part two along with the science.

Ooh, a cliff-hanger….who say’s I can’t handle uncertainty (Harry and the rat do, but let’s not listen).

As usual love to hear any comments or thoughts.
Chris

Advertisements

2 thoughts on “Post -14 “Pills, thrills and bellyaches” – medication part one

  1. I remember the restless leg syndrome very well. Awful. At least you sleep through it. It would be even more annoying if it woke you up, but I guess your legs feel tired in the morning?

    Citalopram was also the medication which I took long term. The consultant tried a number of different medications which I quickly rejected when the side effects lowered my mood even further. One even gave me double vision and horrendous vivid nightmares. I don’t honestly know if Citalopram helped or not. I took it anyway in the hope that is was having some good effect. Diazepam (one of the benzodiazepine family) was by far the best treatment for my anxiety, but benzodiazepines are really addictive and require an ever increasing dose as your body gets used to a given dosage.

    The blog is very informative. Keep it coming.

    Liked by 1 person

    1. Thanks for the comments and the restless legs appears to be a common side effect of Citlopram. If it’s mild and It doesn’t wake us both up I can tell in the morning by a feeling in leg muscles and joints, akin to a kind of cramp feeling. I have taken diazepam for a bad back, to release back spasm several years back. I only took the very minimum dosage for a few days and found that very disorienting and mind numbing.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s